- A woman residing in the United States took medicine for her toothache
- She came to the hospital because her blood tuned blue as a reaction to the medicine
- She was Diagnosed with methemoglobinemia and treated with antidote methylene blue after which she felt better
A 25-year-old women was brought to a hospital at Rhode Island, United States after complaints of feeling ill and looking “blue”. On further investigations, she was diagnosed with “hereditary methemoglobinemia”. She has previously used a topical pain killer for her toothache, as prescribed by her dentist.
What is Methemoglobinemia?
It is a rare form of hereditary defect where the patient produces large quantities of a substance called Met- haemoglobin in the blood. This type of haemoglobin, unlike the normal counterpart, doesn’t deliver the oxygen to the tissues imparting a blue colour. The woman came into the hospital looking cyanotic- a medical term used to describe a blue colouration of the skin due to whatever cause. It is not a good sign usually and deserves immediate attention.
Why did the Odd occurrence happen?
The change in the blood colour to a navy blue was an ill reaction to the topical pain killer she has applied to her teeth. Even though she denied using much, it was evident that a large quantity was used. The pain killer was a “benzocaine” preparation which is a local anaesthetic.
What was done to treat her?
An antidote to benzocaine- methylene blue, was given and she reported feeling better within a matter of minutes. A second dose was also given, to be on the safer side and prevent a recurrence and she was discharged the next morning.
The treating doctor sent the woman home with a note to the dentist, stating her diagnosed illness and a warning for future use of such medications.